Many drugs (eg, statins) commonly cause asymptomatic elevation of hepatic enzymes (alanine aminotransferase [ALT], aspartate aminotransferase [AST], alkaline phosphatase). However, clinically significant liver injury (eg, with jaundice, abdominal pain, or pruritus) or impaired liver function—ie, resulting in deficient protein synthesis (eg, with prolonged prothrombin time [PT] or with hypoalbuminemia)—is rare.
Withholding statin therapy in patients with chronic liver disease is not recommended. Statin use in patients with chronic liver disease is not different from its use in patients without baseline liver disease. In contrast, statins may have antifibrotic properties and can benefit patients with nonalcoholic steatohepatitis (NASH) and nonalcoholic fatty liver disease (NAFLD; 1, 2). The guidelines (American Association for the Study of Liver Disease [AASLD]) state that patients with NAFLD are at high risk for cardiovascular morbidity and mortality and that patients with NAFLD or NASH are not at higher risk for serious liver injury from statins. These guidelines confirm that statins can be used to treat dyslipidemia in patients with NAFLD, NASH, and NASH cirrhosis. However, they should be avoided in patients with decompensated cirrhosis.
The term drug-induced liver injury (DILI) may be used to mean clinically significant liver injury or all (including asymptomatic) liver injury. DILI includes injury caused by medicinal herbs, plants, and nutritional supplements as well as drugs (1, 2).
1. Athyros VG, Tziomalos K, Gossios TD, et al: Safety and efficacy of long-term statin treatment for cardiovascular events in patients with coronary heart disease and abnormal liver tests in the Greek Atorvastatin and Coronary Heart Disease Evaluation (GREACE) Study: A post-hoc analysis. Lancet 376:1916-1922, 2010. doi: 10.1016/S0140-6736(10)61272-X
2. Tikkanen MJ, Fayyad R, Faergeman O, et al: Effect of intensive lipid lowering with atorvastatin on cardiovascular outcomes in coronary heart disease patients with mild-to-moderate baseline elevations in alanine aminotransferase levels. Int J Cardio 168:3846-3852, 2013. doi: 10.1016/j.ijcard.2013.06.024
3. Chalasani N, Bonkovsky HL, Fontana R, et al: Features and outcomes of 899 patients with drug-induced liver injury: The DILIN prospective study. Gastroenterology 148(7):1340-1352, 2015. doi: 10.1053/j.gastro.2015.03.006
4. Navarro VJ, Barnhart H, Bonkovsky HL, et al: Liver injury from herbals and dietary supplements in the U.S. Drug-Induced Liver Injury Network. Hepatology 60(4):1399-1408, 2014. doi: 10.1002/hep.27317
The pathophysiology of drug-induced liver injury (DILI) varies depending on the drug (or other hepatotoxin) and, in many cases, is not entirely understood. Drug-induced injury mechanisms include covalent binding of the drug to cellular proteins resulting in immune injury, inhibition of cell metabolic pathways, blockage of cellular transport pumps, induction of apoptosis, and interference with mitochondrial function.
In general, the following are thought to increase risk of DILI:
DILI can be predictable (when injury usually occurs shortly after exposure and is dose-related) or unpredictable (when injury develops after a period of latency and has no relation to dose). Predictable DILI (commonly, acetaminophen poisoning) is a common cause of acute jaundice and acute liver failure in the US. Unpredictable DILI is a rare cause of severe liver disease. Subclinical DILI may be underreported.
Potentially Hepatotoxic Drugs
Biochemically, 3 types of liver injury are generally noted (see table Potentially Hepatotoxic Drugs):
Hepatocellular: Hepatocellular hepatotoxicity generally manifests as malaise and right upper quadrant abdominal pain, associated with marked elevation in aminotransferase levels (alanine aminotransferase [ALT], aspartate aminotransferase [AST], or both), which may be followed by hyperbilirubinemia in severe cases. Hyperbilirubinemia in this setting is known as hepatocellular jaundice and, according to Hy’s law, is associated with mortality rates as high as 50%. If hepatocellular liver injury is accompanied by jaundice, impaired hepatic synthesis, and encephalopathy, chance of spontaneous recovery is low, and liver transplantation should be considered. This type of injury can result from drugs such as acetaminophen and isoniazid.
Cholestatic: Cholestatic hepatotoxicity is characterized by development of pruritus and jaundice accompanied by marked elevation of serum alkaline phosphatase levels. Usually, this type of injury is less serious than severe hepatocellular syndromes, but recovery may be protracted. Substances known to lead to this type of injury include amoxicillin/clavulanate and chlorpromazine. Rarely, cholestatic hepatotoxicity leads to chronic liver disease and vanishing bile duct syndrome (progressive destruction of intrahepatic bile ducts).
Mixed: In these clinical syndromes, neither aminotransferase nor alkaline phosphatase elevations are clearly predominant. Symptoms may also be mixed. Drugs such as phenytoin can cause this type of injury.
Presentation varies widely, ranging from absent or nonspecific symptoms (eg, malaise, nausea, anorexia) to jaundice, impaired hepatic synthesis, and encephalopathy. Early recognition of drug-induced liver injury (DILI) improves prognosis.
Identification of a potential hepatotoxin and a pattern of liver test abnormalities that is characteristic of the substance (its signature) make the diagnosis likely.
Because there is no confirmatory diagnostic test, other causes of liver disease, especially viral, biliary, alcoholic, autoimmune, and metabolic causes, need to be excluded. Drug rechallenge, although it can strengthen evidence for the diagnosis, should be avoided. Suspected cases of DILI should be reported to MedWatch (the Food and Drug Administration's [FDA’s] adverse drug reaction monitoring program; 1).
Management emphasizes drug withdrawal, which, if done early, usually results in recovery. In severe cases, consultation with a specialist is indicated, especially if patients have hepatocellular jaundice and impaired liver function, because liver transplantation may be required. Antidotes for drug-induced liver injury (DILI) are available for only a few hepatotoxins; such antidotes include N-acetylcysteine for acetaminophen toxicity and silymarin or penicillin for Amanita phalloides toxicity. Occassionally, corticosteroids can help in DILI with DRESS syndrome or in autoimmune-like injury, as with minocycline or PD-1/PD-L1 checkpoint inhibitor toxicity.
Efforts to avoid drug-induced liver injury (DILI) begin during the drug-development process, although apparent safety in small preclinical trials does not ensure eventual safety of the drug after it is in widespread use. Postmarketing surveillance, now increasingly mandated by the FDA, can call attention to potentially hepatotoxic drugs.
The National Institute of Diabetes and Digestive and Kidney Diseases (NIDDK) has established a database (LiverTox) to collect and analyze cases of severe liver injury caused by prescription drugs, over-the-counter (OTC) drugs, and alternative medicines such as herbal products and dietary supplements. This is a searchable database that provides easily accessible and accurate information regarding known hepatotoxicity related to drugs and supplements.
Routine monitoring of liver enzymes has not been shown to decrease the incidence of hepatotoxicity. Use of pharmacogenomics may allow tailoring of drug use and avoidance of potential toxicities in susceptible patients.
Drugs are much more likely to cause an asymptomatic abnormality in liver function than clinically evident liver damage or dysfunction.
Risk factors for drug-induced liver injury (DILI) include age ≥ 18 years, obesity, pregnancy, concomitant alcohol consumption, and certain genetic polymorphisms.
DILI can be predictable and dose-related or unpredictable and unrelated to dose.
DILI can be hepatocellular, cholestatic (usually less serious than hepatocellular), or mixed.
To confirm the diagnosis, exclude other causes of liver disease, especially viral, biliary, alcoholic, autoimmune, and metabolic disorders.
Do not rechallenge patients with drugs suspected of causing DILI.